Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 172, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2005, 2:12 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2005, 2:12 PM MDT (20:12 UTC)
- Expired
- Jul 5, 2005, 2:47 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 89 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:12 PM MDT | HAIL 1.75 | 13 S Agate, CO | 2.00 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 052012 SVRBOU COC039-073-052100- /O.NEW.KBOU.SV.W.0172.050705T2012Z-050705T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 212 PM MDT TUE JUL 5 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES THE CITY OF LIMON * UNTIL 300 PM MDT * AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF LIMON...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA... MATHESON...LIMON AND GENOA. LAT...LON 3945 10374 3916 10435 3888 10374 3944 10317 $$ BAKER
2 follow-up statements
000 WWUS55 KBOU 052034 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 228 PM MDT TUE JUL 5 2005 COC039-073-052100- /O.CON.KBOU.SV.W.0172.000000T0000Z-050705T2100Z/ LINCOLN CO-ELBERT CO- 228 PM MDT TUE JUL 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES... AT 212 PM MDT...A TRAINED WEATHER SPOTTER REPORT A SEVERE THUNDERSTORM PRODUCING HAIL UP TO GOLF BALL SIZE. AT 219 PM MDT...A SECOND TRAINED WEATHER SPOTTER REPORTED VERY HEAVY RAIN...UP TO 2 INCHES IN 15 MINUTES...FROM THIS SEVERE SEVERE THUNDERSTORM. THE HEAVY RAIN WAS CAUSING SOME FLOODING OF LOW LYING TERRAIN. THIS SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF CEDAR POINT... OR ABOUT 8 MILES WEST OF LIMON...MOVING SOUTHEAST AT 10 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA...MATHESON...LIMON AND GENOA. LAT...LON 3945 10374 3916 10435 3888 10374 3944 10317 $$ BAKER
000 WWUS55 KBOU 052047 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 242 PM MDT TUE JUL 5 2005 COC039-073-052052- /O.CAN.KBOU.SV.W.0172.000000T0000Z-050705T2100Z/ LINCOLN CO-ELBERT CO- 242 PM MDT TUE JUL 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND WAS LONGER PRODUCING SEVERE WEATHER. AT 240 PM MDT...NATIONAL WEATHER SERVICE WAS STILL INDICATING A LINE OF THUNDERSTORMS OVER EASTERN ELBERT AND NORTHWEST LINCOLN COUNTIES. THESE THUNDERSTORMS STILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 45 MPH AND VERY HEAVY RAIN. MOVEMENT OF THESE STORMS WAS TO THE SOUTHEAST AT 10 MPH. AT 212 PM MDT...A TRAINED WEATHER SPOTTER REPORTED HAIL UP TO GOLF BALL SIZE 14 MILES SOUTH OF AGATE. AT 219 PM MDT...A SECOND TRAINED WEATHER SPOTTER REPORTED VERY HEAVY RAIN...UP TO 2 INCHES IN 15 MINUTES...FROM A SEVERE THUNDERSTORM IN ABOUT THE SAME LOCATION. LAT...LON 3945 10374 3916 10435 3888 10374 3944 10317 $$ BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:35 AM MDT, 11 hours 37 minutes earlier.
Area forecast discussion, Jul 5, 2:35 AM MDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 235 AM MDT TUE JUL 5 2005 .SHORT TERM...APPEARS TO BE A DISTURBANCE OVER NRN UT WHICH WILL AFFECT NRN CO LATER TODAY AS IT MOVES ACROSS IN WNW FLOW ALOFT. SFC BASED CAPES BY AFTN OVER NERN CO WILL BE AOA 2000 J/KG IF DEWPOINTS CAN HOLD IN THE UPPER 40S TO LOWER 50S. THUS SHOULD SEE A FEW SVR STORMS WITH LARGE HAIL AND STRONG WINDS SIMILAR TO WHAT OCCURED YESTERDAY. OVER HIGHER ELEVATIONS LOW LEVEL MOISTURE IS STILL LACKING SO STORMS WILL BE HIGH BASED AND PRODUCE MOSTLY LIGHTNING AND WIND AND LIMITED RAINFALL. TEMPS TODAY SHOULD BE SIMILAR TO YESTERDAY AS 850-700 MB READINGS CHANGE LITTLE. FOR TONIGHT SOME CONVECTION WILL LINGER OVER THE NERN PLAINS DURING THE EARLY EVENING HOURS BUT SHOULD END BY MIDNIGHT. .LONG TERM...UPR RDG STILL PROGGED TO BLD ACRS THE SWRN CONUS. INTERESTING TO NOTE THAT PRIOR TO THIS EVENINGS MDL RUNS...BOTH THE GFS AND NAM HAVE BEEN TRYING TO DRY OUT THE ATMS BY DAY 2 IN EARLIER RUNS. IN REALITY...THIS HAS NOT HAPPENED AS AIRMASS ACRS THE PLAINS HAS ABT THE SAME AMT OF PRECIP WATER VALUES AS IT DID A COUPLE OF DAYS AGO. BUT NOW...IT SEEMS THAT THE MDLS HAVE GIVEN UP ON THE DRYING IDEA AND PWS ARE PROGGED TO HOVER ARND 0.75 EACH AFTERNOON THIS WEEK. A COUPLE OF LTL WAVES WL MOV THRU THE AREA SOMETIME TUES AND AGAIN WED AFTN. TIMING OF THESE FEATURES IS OF THE ESSENCE AS A LTL LIFT WL ACCOMPANY THESE WAVES. IF THEY ARRIVE DURING THE HEIGHT OF INSTABILITY IN THE AFTN HRS...THESE WAVES WL HELP SPUR ON CONVECTION ACRS THE PLAINS. FOR NOW...WL INCRS POPS TO SCT ALG THE ERN FLANK OF THIS FCST AREA WHERE THE BEST MSTR RESIDES. NEW SPC DAY 2 OUTLOOK INCLDS ERN PLAINS OF CO IN SLGT RISK FOR SVR WX WHICH SEEMS APPROPRIATE GIVEN 2500 J/KG POS ENERGY IN AN UNMODIFIED SOUNDING TUESDAY AFTN. MUCH LESS MSTR RESIDES OVR THE MTNS AND LTL IF ANY RAIN WILL FALL IN THE HIGH COUNTRY THE NEXT COUPLE OF DAYS. SMLR WX XPCTD WED. LOOKING AHD TWD NEXT WKND...UPR TROF WL DIG INTO SRN CALIF WHICH WOULD ALLOW DEEP SLY FLOW TO DVLP ACRS AZ AND PERHAPS SOME SOME MSTR TO FINALLY GET DRAWN INTO THE SOUTHWEST FM MEXICO. IF THIS MSTR GETS DP ENUF...SOME RAIN MAY FINALLY SIFT INTO THE MTNS NEXT WEEK...BUT FOR NOW WL KEEP ISOLD POPS IN CUR FCST FOR DAILY AFTN/EVE CONVECTION. && .BOU...NONE. && RPK/046
Hazardous weather outlook, Jul 5, 11:14 AM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT TUE JUL 05 2005 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT TUE JUL 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON OVER THE PLAINS OF NORTHEAST COLORADO AND CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM GREELEY TO DENVER. HOWEVER...SOME LATE MORNING CLOUDINESS IS KEEPING MIDDAY TEMPERATURES COOL AND THE AIRMASS STABLE. DECREASING CLOUDS AFTER 2 PM WILL ALLOW FOR STRONG HEATING WHICH CAUSE THE AIRMASS TO BECOME UNSTABLE AFTER 3 PM WITH THUNDERSTORMS FORMING. IN THE MOUNTAINS...EXPECT HIGH BASED STORMS WHICH WILL PRODUCE GUSTY WINDS AND LIGHTNING BUT VERY LITTLE RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY. DUE TO STRONG INSTABILITY IN THE ATMOSPHERE...SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THE PLAINS WITH THE PRIMARY THREAT BEING LARGE HAIL. MUCH LESS THUNDERSTORM ACTIVITY IS EXPECTED IN THE MOUNTAINS AND ALONG THE FOOTHILLS. FOR THE PERIOD THURSDAY THROUGH MONDAY...A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED TO CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3PM AND INTO THE EVENING HOURS. D-L/DANKERS
In the hours before
Local storm report, Jul 5, 8:21 AM MDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
821 AM MDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 10 E FLEMING 40.68N 102.65W
07/04/2005 1.75 INCH PHILLIPS CO TRAINED SPOTTER
90 PERCENT OF WHEAT FIELD DESTROYED. TRUCK WAS DAMAGED.
SHINGLES OFF OF ROOF. BROKEN WINDOWS IN SHED.
0637 PM HAIL 3 WSW FORT MORGAN 40.25N 103.86W
07/04/2005 0.75 INCH MORGAN CO TRAINED SPOTTER
0634 PM HAIL 4 WSW FORT MORGAN 40.24N 103.87W
07/04/2005 0.88 INCH MORGAN CO TRAINED SPOTTER
0605 PM HAIL JACKSON RESERVOIR 40.38N 104.07W
07/04/2005 2.00 INCH MORGAN CO LAW ENFORCEMENT
0602 PM HAIL 4 NNE GOODRICH 40.41N 104.03W
07/04/2005 1.75 INCH MORGAN CO TRAINED SPOTTER
0555 PM HAIL 4 S BURDETT 40.31N 102.96W
07/04/2005 1.75 INCH WASHINGTON CO TRAINED SPOTTER
0553 PM HAIL 3 S ELBA 39.88N 103.18W
07/04/2005 1.75 INCH WASHINGTON CO TRAINED SPOTTER
0546 PM HAIL 1 NE GILL 40.46N 104.52W
07/04/2005 1.75 INCH WELD CO TRAINED SPOTTER
0516 PM HAIL 8 NE EATON 40.61N 104.60W
07/04/2005 1.00 INCH WELD CO TRAINED SPOTTER
HAIL WAS SOFT AND SLUSHY
0505 PM HAIL 5 E REIRADON HILL 40.57N 102.93W
07/04/2005 0.75 INCH LOGAN CO TRAINED SPOTTER
0457 PM HAIL 10 NNW AKRON 40.30N 103.28W
07/04/2005 0.88 INCH WASHINGTON CO TRAINED SPOTTER
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 62 min |
| Jul 4, 6:27 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 48 min |
| Jul 4, 7:08 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 27 min |
| Jul 5, 3:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 65 min |
| Jul 5, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 21 min |
| Jul 5, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.